Adverse drug events complicate antifungal therapy for pulmonary aspergilloma
Type of Spiritual Experience
A description of the experience
Consult Pharm. 2008 Oct;23(10):804-8. Adverse drug events complicate antifungal therapy for pulmonary aspergilloma. Pakyz A1, Bearman G. 1Virginia Commonwealth University, School of Pharmacy, Medical College of Virginia Campus, Richmond, Virginia 23298-0533, USA. firstname.lastname@example.org
Aspergillus species are an important cause of fungal infections in immuncompromised patients and also cause a variety of saprophytic conditions such as pulmonary aspergilloma. Surgical resection alone may be warranted for the treatment of pulmonary aspergilloma; in cases where medical therapy is necessary, the triazole antifungal agents itraconazole, voriconazole, and, presumably, posaconazole are thought to provide therapeutic benefit.
The high potential for drug-drug interactions with the "azole" antifungal drugs, as well as the possibility for adverse events, while perhaps uncommon, can be problematic.
This case describes a 68-year-old patient who developed a pulmonary aspergilloma in the air space of the location of a previous left-upper lobectomy performed five years earlier to treat lung cancer. The patient was initiated on voriconazole, but subsequently developed agitation and hallucinations.
The patient was switched to itraconazole and subsequently developed worsening of congestive heart failure.
Another switch was made to posaconazole.
After an adjustment of his medication regimen for potential drug-drug interactions, the patient was discharged on posaconazole for three to six months, with regular follow-up of liver transaminase monitoring.